Kansas, 2010

Hail and Damaging Winds in Kansas, July 24, 2010

July 24, 2010 · NWS ICT · 6 events in 3 counties and zones

Numerous strong to severe thunderstorms affected portions of south-central, east-central and southeast Kansas during the late afternoon and evening hours on the 24th, as a cold front approached from the northwest. Hail up to quarter size, winds to 65 mph and locally heavy rainfall were the main weather risks.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

Numerous strong to severe thunderstorms affected portions of south-central, east-central and southeast Kansas during the late afternoon and evening hours on the 24th, as a cold front approached from the northwest. Hail up to quarter size, winds to 65 mph and locally heavy rainfall were the main weather risks. The locally heavy rainfall did produce some localized minor flooding of typical flood-prone and poor drainage areas across portions of Labette, Chase, Allen, Butler and Woodson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Jul 24, 2:13 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Jul 24, 2:13 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
313 PM CDT SAT JUL 24 2010

.DISCUSSION...

FORECAST CONCERNS WILL BE THUNDERSTORMS CHANCES (POSSIBLE SEVERE)
THIS EVENING...AND THEN SLIGHT CHANCES AFTER THIS FOR SUN-TUE.

THIS EVENING-TONIGHT:
FRONTAL BOUNDARY CURRENTLY STRETCHES FROM MKC/EMP TO JUST NORTH OF
ICT TO DDC WITH A VERY UNSTABLE AIRMASS JUST SOUTH OF THE BOUNDARY
WITH MLCAPE VALUES OF 4000 J/KG. EXPECT CONVECTION TO DEVELOP OVER
SOUTH CENTRAL KS ALONG THIS BOUNDARY ANYTIME THIS AFTERNOON
SO...WITH MULTICELL STORMS THE MAIN STORM MODE AS BULK SHEAR IS ONLY
AROUND 20 KTS. EVEN WITH THE MEAGER SHEAR...VERY UNSTABLE AIRMASS
COULD LEAD TO STRONG TO POSSIBLY SEVERE STORMS...AS INVERTED-V
FORECAST SOUNDINGS SUGGEST A DAMAGING WIND THREAT...OR POSSIBLY SOME
QUARTER SIZE HAIL IN THE STRONGEST UPDRAFTS.

THUNDERSTORM CHANCES WILL CONTINUE INTO THIS EVENING BUT WANE SOME
AFTER SUNSET...AS MAX HEATING ENDS. BUT ELEVATED INSTABILITY WILL
ALLOW THE CONVECTION TO CONTINUE FOR A GOOD PORTION OF THE NIGHT.
BIGGEST THREAT WILL EVENTUALLY SHIFT TO MORE OF A HEAVY
RAINFALL/LOCALIZED FLOODING THREAT...AS LACK OF MUCH FORWARD
PROGRESSION TO THE CONVECTION AND SLOW MOVING STORMS WILL LEAD TO
TRAINING STORMS AND POSSIBLE BACKBUILDING OF THE CONVECTION.  NOT
EXPECTING AN MESOSCALE CONVECTIVE SYSTEM (MCS)TO DEVELOP GIVEN SLOW
PROPAGATION...BUT MORE OF A FESTERING LINE OF STORMS.

SUN-MON:
WILL CERTAINLY SEE CONVECTION FESTER INTO THE MORNING HOURS ON
SUN...ESPECIALLY ACROSS SRN KS...JUST TO THE NORTH OF THE FRONTAL
BOUNDARY...WHICH WILL BECOME QUASI-STATIONARY ACROSS NRN OK. SO WILL
KEEP A SOLID CHANCE POP GOING FOR THE DAYTIME HOURS ON SUN. NOT TOO
CERTAIN IN HOW SUN NIGHT INTO MON WILL PLAY OUT AS REMNANTS FROM TD
BONNIE MOVE INTO ARK AND POSSIBLY ERN OK. CONVERGENCE AND  INCREASED
TROPICAL MOISTURE WILL PROBABLY WARRANT AT LEAST A LOW POP FOR THIS
TIME FRAME...WITH THE BEST CHANCE IN THE AFTERNOON HOURS ON MON IN
SOUTHEAST KS...WHERE CAPPING INVERSION WILL BE THE WEAKEST.

TUE-WED:
SOME UNCERTAINLY ON HOW THE MIDDLE OF THE WEEK WILL PLAY OUT. WITH
POSSIBLE TROPICAL MOISTURE STILL LAYING AROUND ACROSS THE ERN HALF
OF KS INTO MO. NOT MUCH ON THE WAY OF CONVERGENCE TO GENERATE ANY
KIND OF ORGANIZED CONVECTION CHANCES...BUT AFTERNOON HEATING WILL
PROBABLY BE ENOUGH FOR SOME DIURNAL SHOWER/STORM CHANCE ALONG OR
EAST OF THE FLINT HILLS WHERE BETTER LOW LEVEL MOISTURE WILL BE
LOCATED...SO WILL KEEP A LOW POP GOING FOR NOW. BUT CONFIDENCE IN
THIS PLAYING OUT IS LOW...GIVEN MORE RAPID PROGRESSION OF TD BONNIE
REMNANTS TO THE NORTH AND NW.

REST OF THE EXTENDED:
MEDIUM RANGE MODELS SEEM TO BE COMING AROUND TO THE CONCLUSION OF
RETROGRADING THE UPPER LEVEL RIDGE BACK INTO THE PLAINS FOR THE END
OF THE WEEK INTO THE FIRST PART OF THE WEEKEND.  THIS WILL MEAN
WARMER TEMPS RETURN AND FAIR CONDITIONS FOR THE REGION FOR THE END
OF THE WEEK...AS THIS SLOWER SOLUTION WILL KEEP ANY RELEVANT WEATHER
CONCERNS WELL NORTH OF THE FORECAST AREA.

KETCHAM

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU

NO DOUBT MAJOR CONCERN IS +TSRA THAT'LL BREAK OUT OVER MUCH OF KS
THIS AFTERNOON & TONIGHT AS A COLD FRONT...DRAPED IN NE-SW MANNER
ACROSS CNTRL KS AT 17Z...CONTINUE TO SAG SE TOWARD SC KS. WITH 91
OCTANE FUEL ENTRNCHED OVER MOST AREAS...TSRA DEVELOPING ALONG THE
FRONT WILL NO DOUBT PRODUCE ++RA THAT WILL LIKELY CAUSE LOCALIZED
IFR CIGS & VSBYS. AT 24/17Z 2 AREAS OF +TSRA HAD BROKEN OUT ALONG
THE COLD FRONT: ONE FROM THE TX PANHANDLE TO EXTREME NW OK AND THE
THE 2ND FROM NC KS TO FAR SE NEBRASKA. THE TSRA OCCURRING OVER THE
TX PANHANDLE & NW OK HAS BEEN MORE EXPLOSIVE AS IT HAS OCCURRED IN
REGION OF STRONGER LWR-DECK CONVERGENCE. THE SE PROGRESS OF THE
FRONT WILL NEED TO BE WATCHED CLOSELY FOR WITH A MODEST SW MID-LVL
FLOW PREVAILING OVER THE AREA ECHO-TRAINING IS LIKELY. TRANSLATION
IS THAT THE POTENTIAL CERTAINLY EXISTS FOR MANY AREAS (ESPECIALLY
KICT...KHUT & KCNU) TO EXPERIENCE PROLONGED PERIODS OF +TSRA FROM
THIS AFTERNOON THROUGH TONIGHT. FOR NOW HAVE JUST ASSIGNED "VCTS"
TO KICT & KHUT AS SHORT-TERM MODEL SOUNDINGS ARE HAVING DIFFICULT
TIME PIN-POINTING ARRIVAL TIMES OF THE +TSRA. UPDATES WILL
CERTAINLY BE ISSUED AS SOON AS THE LOCATIONS & ARRIVAL TIMES OF
THE TSRA COME INTO BETTER FOCUS. ~ES

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    69  89  71  91 /  60  40  30  20
HUTCHINSON      66  88  69  90 /  50  40  30  20
NEWTON          66  88  70  90 /  60  40  20  20
ELDORADO        69  89  69  90 /  60  40  30  20
WINFIELD-KWLD   71  91  71  91 /  50  40  30  20
RUSSELL         66  86  67  88 /  30  20  20  20
GREAT BEND      66  88  68  89 /  40  30  30  20
SALINA          70  88  69  89 /  40  20  20  20
MCPHERSON       69  88  69  89 /  50  30  20  20
COFFEYVILLE     76  91  71  90 /  50  40  30  20
CHANUTE         72  89  69  89 /  60  40  20  20
IOLA            71  89  69  89 /  60  40  20  20
PARSONS-KPPF    74  90  70  90 /  50  40  20  20

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THIS EVENING FOR
KSZ070>072-094>096-098>100.

&&
Hazardous weather outlook, Jul 24, 2:59 PM CST, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
359 PM CDT SAT JUL 24 2010

KSZ032-033-047>053-067>072-082-083-091>096-098>100-252100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
359 PM CDT SAT JUL 24 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

HEAT INDICES ARE EXPECTED TO REMAIN FROM 105 TO 110 INTO EARLY
THIS EVENING...WITH THE HIGHEST INDICES ACROSS SOUTHEAST KANSAS.
PLEASE REFER TO THE LATEST EXCESSIVE HEAT WARNING FOR DETAILS.

CHANCES FOR THUNDERSTORMS WILL INCREASE ACROSS THE ENTIRE AREA
THIS EVENING AND TONIGHT. A FEW STRONG TO SEVERE STORMS WILL BE
POSSIBLE...MAINLY THIS AFTERNOON AND EVENING...TO THE SOUTHEAST OF
A COTTONWOOD FALLS TO HUTCHINSON LINE. THE MAIN THREAT WILL BE
WIND GUSTS TO 60 MPH AND DIME TO NICKEL SIZE HAIL. LOCALLY HEAVY
RAINFALL IS ALSO EXPECTED FROM SOME OF THE THUNDERSTORMS THIS
EVENING INTO TONIGHT ACROSS THE AREA AS THE STORMS MAKE SLOW
PROGRESS TO THE SOUTH AND EAST...POSSIBLY TRAINING OVER THE SAME
AREAS MORE THAN ONCE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

CHANCES FOR THUNDERSTORMS WILL CONTINUE ACROSS MUCH OF THE AREA
ON SUNDAY AND SUNDAY NIGHT. A FEW STRONG STORMS AND SOME WITH
LOCALLY HEAVY RAINFALL WILL REMAIN POSSIBLE...MAINLY ACROSS
SOUTH CENTRAL AND SOUTHEAST KANSAS.

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...PRIMARILY IN THE
AFTERNOON...ACROSS MAINLY SOUTHEAST KANSAS FROM MONDAY INTO
WEDNESDAY. ORGANIZED SEVERE WEATHER IS NOT EXPECTED THOUGH A FEW
STRONG STORMS AND SOME WITH LOCALLY HEAVY RAINFALL CAN BE
EXPECTED.

HEAT INDICES WILL AGAIN CLIMB TO BETWEEN 100 AND 105 ON THURSDAY
 AND FRIDAY AFTERNOONS...WITH THE HIGHEST HEAT INDICES EXPECTED
ACROSS SOUTHEAST KANSAS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS POSSIBLE THIS EVENING...MAINLY
SOUTH OF HIGHWAY 50...OR SOUTH OF A COTTONWOOD FALLS TO HUTCHINSON
LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

KETCHAM

In the hours before

Special weather statement, Jul 24, 2:50 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
350 PM CDT SAT JUL 24 2010

KSZ091-242115-
HARPER-
350 PM CDT SAT JUL 24 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER COUNTY...

AT 347 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM 6 MILES NORTHWEST OF WALDRON...OR 15 MILES
SOUTHWEST OF ANTHONY...AND MOVING NORTHEAST AT 15 MPH.

DIME SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BILLINGS
Special weather statement, Jul 24, 3:18 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
418 PM CDT SAT JUL 24 2010

KSZ091-242145-
HARPER-
418 PM CDT SAT JUL 24 2010

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR HARPER COUNTY...

AT 415 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM NEAR HARPER...OR 7 MILES NORTHWEST OF
ANTHONY...AND MOVING NORTHEAST AT 5 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE POSSIBLE WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BILLINGS

The radar

The Wichita radar (KICT), 53 km away, was scanning. The volume nearest the first event began at 21:29 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Harvey

When
July 24, 3:30 PM CST
Where
Harvey County, 4.75 mi NE of North Newton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
38.120, -97.290

Winds estimated at 60 mph carried a sheet metal shed about 25 to 50 yards, and also downed a 4 inch diameter tree limb.

Hail, Harvey

When
July 24, 3:45 PM CST
Where
Harvey County, 0.51 mi S of Newton Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
38.043, -97.282

Occurred at the intersection of 1st Street and Oliver.

Thunderstorm Wind, Reno

When
July 24, 4:36 PM CST
Where
Reno County, 4.72 mi SE of Turon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
37.760, -98.360

Winds to 60 mph were estimated by the public.

Thunderstorm Wind, Reno

When
July 24, 5:04 PM CST
Where
Reno County, 0.54 mi W of Plevna
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.970, -98.310

Winds were estimated at 60 to 65 mph associated with a thunderstorm's outflow boundary.

Hail, Butler

When
July 24, 5:36 PM CST
Where
Butler County, 0.69 mi N of Augusta
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.690, -96.980

Hail, Butler

When
July 24, 7:08 PM CST
Where
Butler County, 10.32 mi ENE of Potwin
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.029, -96.859

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2010Every state in 2010This day in weather historyWarnings in Kansas, July 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244856, 244859, 244865, 244870, 244872, 244874.